Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 20, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at May 14, 2009, 12:21 PM MDT for Dundy County, Nebraska; 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 14, 2009, 2:00 PM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2009, 12:21 PM MDT (18:21 UTC)
- In effect from
- May 14, 2009, 2:00 PM MDT
- Expired
- May 14, 2009, 6:02 PM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2837 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 141821 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1221 PM MDT THU MAY 14 2009 ...STRONG SOUTH WINDS FOR THE HIGH PLAINS THIS AFTERNOON... COZ090>092-KSZ001-013-027-041-NEZ079-150200- /O.NEW.KGLD.WI.Y.0020.090514T2000Z-090515T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY- DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... TRIBUNE...BENKELMAN 1221 PM MDT THU MAY 14 2009 /121 PM CDT THU MAY 14 2009/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. SOUTH WINDS WILL DECREASE TO 10 TO 15 MPH AFTER 8 PM MDT (9 PM CDT). PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ BURTIS
1 follow-up statement
000 WWUS73 KGLD 150002 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 602 PM MDT THU MAY 14 2009 COZ090>092-KSZ001-013-027-041-NEZ079-150115- /O.CAN.KGLD.WI.Y.0020.000000T0000Z-090515T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY- DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... TRIBUNE...BENKELMAN 602 PM MDT THU MAY 14 2009 /702 PM CDT THU MAY 14 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELED THE WIND ADVISORY. SUSTAINED WINDS OF 30 MPH OR GUSTS IN EXCESS OF 45 MPH ARE NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 14, 11:43 AM MDT, 38 minutes earlier.
Area forecast discussion, May 14, 11:43 AM MDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1143 AM MDT THU MAY 14 2009 .DISCUSSION... 229 AM MDT THU MAY 14 2009 FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION INTO THE BEGINNING OF THE WEEKEND...AND HIGH TEMPERATURES FRIDAY AND SATURDAY. SATELLITE CONTINUING TO SHOW A BLOCKY/HIGH AMPLITUDE FLOW OVER THE HIGHER LATITUDES OF THE PACIFIC. OVER THE LAST 24 HOURS HIGH/LOW BLOCK HAS ACTUALLY REGRESSED. ONE STRONG SYSTEM MOVING THROUGH THE NORTHERN PLAINS AS NEXT SYSTEM DIGS INTO THE PACIFIC NORTHWEST. PRETTY COLD AIR LOCATED OVER WESTERN AND CENTRAL CANADA INTO THE NORTH CENTRAL PORTION OF THE COUNTRY. AT JET LEVEL...MODELS APPEAR TO HAVE UNDERDONE THE JET OVER THE PACIFIC. OTHERWISE...THE MODELS DID WELL WITH THE GFS/UKMET/NAM DOING THE BEST. AT MID LEVELS...MODELS DO NOT HAVE THE WESTERN CANADIAN TROUGH SHARP/DEEP ENOUGH WITH THE NAM FOLLOWED BY THE UKMET DOING THE BEST. THE GFS DID A LITTLE BETTER THAN THE OTHER MODELS ON CURRENT NORTH CENTRAL TROUGH. AT LOW LEVELS...NAM APPEARED TO BE DOING THE BEST ON THE SURFACE WINDS. MODELS DID NOT HAVE THE FRONT FAR ENOUGH SOUTH HOWEVER. OVERALL THE NAM WAS TOO COOL OVER THE AREA WITH THE ECMWF TOO WARM. OVER THE NORTH CENTRAL PORTION OF THE COUNTRY...THE MODELS DID NOT HAVE THE COLD AIR FAR ENOUGH WEST IN EASTERN MONTANA. HERE AND OVERALL THE GFS WAS DOING SLIGHTLY BETTER THAN THE UKMET. CONTINUED UNCERTAIN FORECAST IN FAST WEST TO NORTHWEST FLOW ALOFT... MODEL DIFFERENCES IN SOLUTIONS...NOT THE GREATEST OF INITIALIZATION AT LOW LEVELS...AND MODELS HAVING CONVECTIVE FEEDBACK ISSUES DURING CRITICAL TIMES. OVERALL WILL GO WITH A BLEND OF THE MODELS WITH A LITTLE LESS WEIGHT GIVEN TO THE NAM AND GFS WHEN THEY HAVE FEEDBACK ISSUES. TODAY/TONIGHT...MAIN JET AXIS STAYS TO THE NORTH OF THE AREA. MODELS SHOWING POCKETS OF CIRRUS MOVING ACROSS IN THE FAST FLOW ALOFT. CONSIDERING WHAT SATELLITE IS SHOWING...THAT SEEMS REASONABLE. SURFACE HIGH PUSHES OFF TO THE EAST AS LEE TROUGH DEVELOPS. SCENARIO NOT IDEAL FOR A GOOD WARM UP. HOWEVER...THE GFS 850 MB BIAS AND 2 METER ALONG WITH THE MAV HAS BEEN LOCKED IN ON MAX TEMPERATURES WITH FEW EXCEPTIONS. NEW GUIDANCE WOULD SAY WARM UP MAXES AND DID SO. MODELS STILL SHOWING A SHORTWAVE TROUGH MOVING THROUGH DURING THE OVERNIGHT HOURS. HOWEVER...MODEL SOUNDINGS ARE VERY DRY...AND DRIER THAN 24 HOURS AGO. NOTHING IS INDICATING ANY QPF INCLUDING SREF AND THE NORMALLY WEST ECMWF. WILL TAKE THE PRECIPITATION OUT. FRIDAY/FRIDAY NIGHT...RIGHT REAR QUADRANT OF THE JET MOVES OVER OR NEAR THE NORTHERN PORTION OF THE FORECAST AREA LATE IN THE DAY. IN FACT THE MODELS ARE ALL OVER THE PLACE WITH THE JET POSITION OVER THE CENTRAL AND NORTHERN PORTIONS OF THE COUNTRY. ALSO DISCONCERTING IS THAT CONVECTIVE FEEDBACK PROBLEMS THAT DEVELOP WITH THE GFS LATE IN THE DAY. FRONT AND OVERNIGHT SHORTWAVE TROUGH PUSH TO THE EAST OF THE FORECAST AREA VERY SHORTLY AFTER 12Z. SO WILL REMOVE THE SLIGHT CHANCE BETWEEN 12Z AND 18Z. THE DAY LOOKS DRY BEHIND COLD FRONT WITH STABLE AIR MASS IN PLACE WITH MOISTURE AND LIFT TO THE WEST AND SOUTH OF THE FORECAST AREA. IN FACT...MAJOR PRECIPITATION AREA TO OUR SOUTH ALONG THE FRONT COULD LIMIT OR COMPLETELY HINDER ANY PRECIPITATION CHANCES BEYOND THIS PERIOD. CURRENT FORECAST HAS THIS WELL IN HAND. THEN PRECIPITATION FORECAST FOR THE NIGHT GETS A LITTLE MORE IFFY. ABOVE MENTIONED RIGHT REAR QUADRANT MOVES INTO THE AREA DURING THE NIGHT. PLUS ABOVE MENTIONED FEEDBACK ISSUES STILL IN PLACE...AT LEAST THROUGH THE FIRST PART OF THE NIGHT. IN GENERAL ALL THE MODELS ARE IN GENERAL AGREEMENT IN BRING IN LIFT AND MOISTURE AFTER 06Z AND DO PAINT LIGHT QPF ACROSS THE AREA...ESPECIALLY IN THE WEST. WILL HAVE A MENTION OF RAIN SHOWERS SINCE IT IS STABLE WITH THE GREATER CHANCE WEST. FRONT MOVES THROUGH RATHER EARLY IN THE DAY ON FRIDAY WITH VERY STRONG NORTH WINDS BEHIND IT. STILL A LOT OF COLD AIR UPSTREAM WITH A FAVORABLE FLOW TO BRING IT DOWN. GFS 2 METER/MAV ARE MUCH WARMER THAN EVERYTHING ELSE...AND AS STATED ABOVE...HAS BEEN HARD TO ARGUE WITH IT LATELY. HOWEVER...IN THIS SAME SCENARIO YESTERDAY...THE GUIDANCE WAS WARM. 850 MB TEMPERATURES ARE SIMILAR AND APPLYING THE BIAS WOULD SAY GOING SLIGHTLY COOLER THAN THE MAV AND WILL TEND THAT DIRECTION. SATURDAY/SATURDAY NIGHT...ABOVE MENTIONED LIFT AND MOISTURE PUSH ACROSS THE AREA...AND WILL BE EAST OF THE AREA BY 00Z. WILL INSERT A LOW CHANCE OF SHOWERS DURING THE DAY. UPSLOPE...CLOUDS/RAIN...AND COOL AIR ADVECTION WILL BRING MUCH COOLER TEMPERATURES TO THE AREA. TRENDED FORECAST COOLER FOR THE DAY. && .AVIATION... 1143 AM MDT THU MAY 14 2009 FOR THE 18Z TAFS...VFR CONDITIONS THROUGH THE TAF PERIOD OVER BOTH KGLD AND KMCK TERMINALS. SOUTH WINDS OF 25KTS GUSTING TO OVER 30KTS WILL CONTINUE THROUGH THE EVENING HOURS BEFORE DYING DOWN TO AROUND 10-15KTS. FROPA WILL MOVE ACROSS THE AREA TOMORROW BRINGING WINDS OUT OF THE NORTH AROUND 15-20KTS WITH HIGHER GUSTS THROUGH THE AFTERNOON. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 14, 10:48 AM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT THU MAY 14 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1048 AM MDT THU MAY 14 2009 /1148 AM CDT THU MAY 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AFTERNOON WITH THE PRIMARY THREAT BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.